Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Sorry TMI but has anyone had side effects from antibiotics like this, am panicking

(60 Posts)
Flightputsonahat Wed 06-Aug-08 20:34:27

Sorry, have rung NHS direct as googling got me into a right old state blush

Have been taking cefalexin for mastitis - 5 days worth didn't knock it out and so then they prescribed 7 days at a much higher dose.

I've been having stomach cramps for 3 days so stopped taking them yesterday morning (after completing 5 days worth) but since then am still having urges to go to the toilet and when I do there is some blood.

I looked it up and it said this could be a rare and severe complication of the cefalexin...caused by overgrowth of C difficile in the intestine...so I am now in a complete state.

NHS said that even if it is this (pseudomembranous colitis) then it usually responds to just stopping the medication. But mine hasn't stopped, in fact it seems worse than yesterday.

Heeelp.

Flightputsonahat Wed 06-Aug-08 20:40:56

please please someone must have had this sad

DorrisMcWhirter Wed 06-Aug-08 20:43:24

Oh god, no idea I'm afraid, could you ring NHS direct again and state that nothing has changed?

Flightputsonahat Wed 06-Aug-08 20:44:53

I only spoke to them about 10 mins ago! blush

Am just non believing in their general reassuring tones. She was saying maybe I need to see Dr tomorrow and do a stool sample to follow it through hmm

Good choice of words there...

Thanks for talking to me anyway smile

nickytwotimes Wed 06-Aug-08 20:46:10

Is the blood 'fresh'?
It may just be from burst blood vessels near the anus due to the horrid pooing.

DorrisMcWhirter Wed 06-Aug-08 20:46:52

Sorry I can't be of any help!
Yep, go with the emergency docs appointment tomorrow and stress how stressed you are about it!
I'd have hoped if they were at all worried then they'd have sent you off to a&e.
If I keep chatting then this will keep in active convos and someone who has had it before will know!

3littlefrogs Wed 06-Aug-08 20:47:10

You could start taking some probiotic drinks. It sounds like a side effect of the antibiotics. Definitely take a stool sample and see GP asap.

Flightputsonahat Wed 06-Aug-08 20:47:44

No it's, well it isn't exactly blood really, just red stuff, mucus I suppose (yuk)

Not even diarrhoea just keep getting the urge and nothing there iyswim. When there is anything it's not diarrhoea.

God I hate antibiotics.

Winetimeisfinetime Wed 06-Aug-08 20:51:14

There was a thread on here recently with someone who had something very similar whilst taking some medication. She was passing what was described as 'raspberry jelly'. Does it sound simnilar to that ? I will se if I can find the other thread.

CvQ Wed 06-Aug-08 20:52:11

anything to do with c difficile needs checking out.do this asap tomorrow or this evening if at all possible.

HereComeTheGirls Wed 06-Aug-08 20:53:14

I have had C. Difficile infection from antibiotics, I just had terrible diarrhoea, but no blood. If it is that it can be treated with different antibiotics. I would go to GP tomorrow and get them to take a sample.

I certainly wouldn't panic, there are a lot of horror stories about it but it really is much more dangerous to elderly/very young people, and that's who you read about dying from it in hospital usually!

TheOldestCat Wed 06-Aug-08 20:57:35

DH passed blood when on strong antibiotics for tonsillitis - it ceased shortly after he stopped taking them.

I would go to your GP first thing since it seems worse than yesterday. And if you get any worse tonight, ring NHS Direct back.

you poor thing; hope you feel better soon.

RusselBrussel Wed 06-Aug-08 20:57:40

It was me with the raspberry jelly! Yes, I was on antibiotics for a horrendous bout of bacterial tonsillitis. I developed stomach cramps, diaorreah, and when my insides were empty out came this raspberry jelly.
Rang doctors in a panic, who said not to worry, stop the medication (I was on the last day anyway) and to take probiotic drinks, as well as fizzy drinks and crisps to put sugar, salt and liquid back into me.

They saw no need for follow ups, and I have been fine ever since.
I was advised to take a probiotic drink with every antibiotic tablet I swallow.

Don't panic, you are fine I'am sure smile

HereComeTheGirls Wed 06-Aug-08 20:58:13

My GP said he wasn't concerned as I was young and healthy and not immunocompromised too.

frumpygrumpy Wed 06-Aug-08 21:01:23

Haven't had the raspberry jelly but I can't take antibiotics for the stomach cramps. I can do 1-2 days then I'm doubled up. Same with asprin and nurofen (slightly less pain though). OK with paracetamol.

Sounds awful. Hope you get some comfort/reassurance soon xxx.

Winetimeisfinetime Wed 06-Aug-08 21:03:13

Oh good - I've just been unsuccessfully searching for your thread russel - I was beginning to think I had imagined it !

singyswife Wed 06-Aug-08 21:08:07

Sounds like you have a stomach ulcer (aspril, nurofen etc). With regards to the Jelly stuff, my mum has Colitis (this is what you said the side effect was is it not) and this is one of the symptoms of the illness. It does sound like your gut is reacting to the antibiotics and it will settle in a day or two. As you have been on them for 5 days or so I would expect it to take a good 48 hours to clear your system. I would stop panicing for now, I am sure you are fine.

Flightputsonahat Wed 06-Aug-08 21:09:12

Thankyou blush

Russell Brussell how long did it take for you to feel Ok again after you stopped taking the pills?

Am feeling a bit better reading this. It wasn't as red as I imagine raspberry jelly but yes that kind of thing.

I stpped taking them yesterday AM - have been Ok ish but it comes in spasms when I eat or something.

Am hoping it is getting better by tomorrow. Out of hours DR is ringing me in a minute (to laugh I expect!)

Thanks for all rallying round, you don't know how much it helps - particularly as I am trying not to ring my mum at the moment, she would usually be first port of call in a panic smile

MN is brill.

Flightputsonahat Wed 06-Aug-08 21:11:26

Btw I was taking actimel/muller stuff a bit while on them, but then noticed they were out of date (thanks Tesco delivery hmm) so haven't any left I can take.

Will get some more tomorrow. Thanks.

RusselBrussel Wed 06-Aug-08 21:16:17

If it is pinker than raspberry jelly it just means yours does not contain as much blood as mine, so you are doing better than I did smile

I think it took a good few days for everything to settle after the raspberry jelly started, can't remember exactly as it was at least 6 years ago.....
But yes, definately a few days for the stomach to settle, and then a least a week before I felt back to perfect health.

Hope you feel better soon...

Flightputsonahat Wed 06-Aug-08 21:19:12

Thankyou for being so frank, I was really embarrassed to ask...I am heartened to see that you are still obviously alive. wink

<phew>

MegBusset Wed 06-Aug-08 21:25:08

I have recurrent colitis and it flared up when I was on ABs recently, much like this. I found that taking acidophilus tablets (get them from Holland & Barrett) helped a lot. Within a few days of stopping the ABs the symptoms stopped.

Flightputsonahat Wed 06-Aug-08 21:27:24

Thanks Meg - I might try those. I used to take it when I was into health foods etc, think that packet might be out of date as I was 23 at the time!

I hope this isn't the start of something that will recur...I have often to take antibiotics due to dental problems, hoping that won't set it off again...

singyswife Wed 06-Aug-08 21:28:01

Let us know what out of hours gp says.

RusselBrussel Wed 06-Aug-08 21:30:07

I never take antibiotics now unless I take a probiotic alongside.
In fact, on the (thankfully rare) occasion I have to take antibiotics, I collect my prescription and then pop straight to the supermarket for a multipack of Actimel. Really works.

Also, make sure gp notes this reaction to the antibiotics on your notes. They can try you on a different type/brand next time, worth a try smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now